Galerkin averaging method and Poincaré normal form for some quasilinear PDEs
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 4 (2005) no. 4, p. 669-702
We use the Galerkin averaging method to construct a coordinate transformation putting a nonlinear PDE in Poincaré normal form up to finite order. We also give a rigorous estimate of the remainder showing that it is small as a differential operator of very high order. The abstract theorem is then applied to a quasilinear wave equation, to the water wave problem and to a nonlinear heat equation. The normal form is then used to construct approximate solutions whose difference from true solutions is estimated. In the case of hyperbolic equations we obtain an estimate of the error valid over time scales of order ϵ -1 (ϵ being the norm of the initial datum), as in averaging theorems. For parabolic equations we obtain an estimate of the error valid over infinite time.
Classification:  35B20,  37K55,  37L10
@article{ASNSP_2005_5_4_4_669_0,
     author = {Bambusi, Dario},
     title = {Galerkin averaging method and Poincar\'e normal form for some quasilinear PDEs},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola Normale Superiore, Pisa},
     volume = {Ser. 5, 4},
     number = {4},
     year = {2005},
     pages = {669-702},
     zbl = {1170.35317},
     mrnumber = {2207739},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2005_5_4_4_669_0}
}
Bambusi, Dario. Galerkin averaging method and Poincaré normal form for some quasilinear PDEs. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 4 (2005) no. 4, pp. 669-702. http://www.numdam.org/item/ASNSP_2005_5_4_4_669_0/

[Bam03a] D. Bambusi, An averaging theorem for quasilinear Hamiltonian PDEs, Ann. Inst. H. Poincaré Anal. Non Linéaire 4 (2003), 685-712. | MR 2015427 | Zbl 1031.37056

[Bam03b] D. Bambusi, Birkhoff normal form for some nonlinear PDEs, Commun. Math. Phys. 234 (2003), 253-285. | MR 1962462 | Zbl 1032.37051

[Bam03c] D. Bambusi, Birkhoff normal form for some quasilinear Hamiltonian PDEs, preprint, 2003. | MR 2227839

[BCP02] D. Bambusi, A. Carati and A. Ponno, The nonlinear Schrödinger equation as a resonant normal form, Discrete Contin. Dyn. Syst. Ser. B 2 (2002), 109-128. | MR 1877043 | Zbl 1068.37056

[BG03] D. Bambusi and B. Grébert, Forme normale pour NLS en dimension quelconque, C. R. Math. Acad. Sci. Paris 337 (2003), 409-414. | MR 2015085 | Zbl 1030.35143

[BG04] D. Bambusi and B. Grébert, Birkhoff normal form for PDEs with tame modulus, Duke Math. J. (2004), to appear. | MR 2272975 | Zbl 1110.37057

[BN98] D. Bambusi and N. N. Nekhoroshev, A property of exponential stability in nonlinear wave equations near the fundamental linear mode, Phys. D 122 (1998), 73-104. | MR 1650123 | Zbl 0937.35010

[Bou96] J. Bourgain, Construction of approximative and almost periodic solutions of perturbed linear Schrödinger and wave equations, Geom. Funct. Anal. 6 (1996), 201-230. | MR 1384610 | Zbl 0872.35007

[Cra96] W. Craig, Birkhoff normal forms for water waves, In: “Mathematical problems in the theory of water waves” (Luminy, 1995), Vol. 200, Contemp. Math., Amer. Math. Soc., Providence, RI, 1996, 57-74. | MR 1410500 | Zbl 0953.76009

[CS93] W. Craig and C. Sulem Numerical simulation of gravity waves, J. Comput. Phys. 108 (1993), 73-83. | MR 1239970 | Zbl 0778.76072

[CSS97] W. Craig, U. Schanz and C. Sulem, The modulational regime of three-dimensional water waves and the Davey-Stewartson system, Ann. Inst. H. Poincaré Anal. Non Linéaire 14 (1997), 615-667. | Numdam | MR 1470784 | Zbl 0892.76008

[CW95] W. Craig and P. A. Worfolk, An integrable normal form for water waves in infinite depth, Phys. D 84 (1995), 513-531. | MR 1336546 | Zbl 0883.35092

[DZ94] A. I. DʼYachenko and V. E. Zakharov, Is free-surface hydrodynamics an integrable system? Phys. Lett. A 190 (1994), 144-148. | MR 1283779 | Zbl 0961.76511

[FS87] C. Foias and J.-C. Saut, Linearization and normal form of the Navier-Stokes equations with potential forces, Ann. Inst. H. Poincaré Anal. Non Linéaire 4 (1987), 1-47. | Numdam | MR 877990 | Zbl 0635.35075

[FS91] C. Foias and J.-C. Saut, Asymptotic integration of Navier-Stokes equations with potential forces. I, Indiana Univ. Math. J. 40 (1991), 305-320. | MR 1101233 | Zbl 0739.35066

[GP88] A. Giorgilli and A. Posilicano, Estimates for normal forms of differential equations near an equilibrium point, Z. Angew. Math. Phys. 39 (1988), 713-732. | MR 963640 | Zbl 0685.58028

[Kat75] T. Kato, Quasi-linear equations of evolution, with applications to partial differential equations, In: “Spectral Theory and Differential Equations” (Proc. Sympos., Dundee, 1974; dedicated to Konrad Jörgens), Lecture Notes in Math., Vol. 448, Springer, Berlin, 1975, 25-70. | MR 407477 | Zbl 0315.35077

[Kro89] M. S. Krol, On a Galerkin-averaging method for weakly nonlinear wave equations, Math. Methods Appl. Sci. 11 (1989), 649-664. | MR 1011811 | Zbl 0707.35095

[Mat01] K. Matthies, Time-averaging under fast periodic forcing of parabolic partial differential equations: exponential estimates, J. Differential Equations 174 (2001), 133-180. | MR 1844527 | Zbl 1023.35055

[MS03] K. Matthies and A. Scheel, Exponential averaging for Hamiltonian evolution equations, Trans. Amer. Math. Soc. 355 (2003), 747-773. | MR 1932724 | Zbl 1008.37043

[Nik86] N. V. Nikolenko, The method of Poincaré normal forms in problems of integrability of equations of evolution type, Uspekhi Mat. Nauk 41 (1986), 109-152, 263. | MR 878327 | Zbl 0632.35026

[Pal96] H. Pals, The Galerkin-averaging method for the Klein-Gordon equation in two space dimensions, Nonlinear Anal. 27 (1996), 841-856. | MR 1402170 | Zbl 0861.35101

[PB05] A. Ponno and D. Bambusi, Korteweg-de Vries equation and energy sharing in Fermi-Pasta-Ulam, Chaos 15 (2005), 015107, 5. | MR 2133458 | Zbl 1080.37073

[Sha85] J. Shatah, Normal forms and quadratic nonlinear Klein-Gordon equations, Comm. Pure Appl. Math. 38 (1985), 685-696. | MR 803256 | Zbl 0597.35101

[SV87] A. C. J. Stroucken and F. Verhulst, The Galerkin-averaging method for nonlinear, undamped continuous systems, Math. Methods Appl. Sci. 9 (1987), 520-549. | MR 1200364 | Zbl 0638.35057

[SW00] G. Schneider and C. E. Wayne, Counter-propagating waves on fluid surfaces and the continuum limit of the Fermi-Pasta-Ulam model In: “International Conference on Differential Equations”, Vol. 1, 2 (Berlin, 1999), World Sci. Publishing, River Edge, NJ, 2000, 390-404. | MR 1870156 | Zbl 0970.35126

[Zak68] V. E. Zakharov Stability of periodic waves of finite amplitude on the surface of a deep fluid, J. Appl. Mech. Tech. Phys. 2 (1968), 190-194.

[Zeh78] E. Zehnder, C. L. Siegel's linearization theorem in infinite dimensions, Manuscripta Math. 23 (1977/78), 363-371. | MR 501144 | Zbl 0374.47037